Pfizer's Antipsychotic Geodon Could Cause Fatal Skin Reaction: FDA

Published: Dec 15, 2014

Pfizer's Antipsychotic Geodon Could Cause Fatal Skin Reaction: FDA
December 12, 2014
By Riley McDermid, BioSpace.com Breaking News Sr. Editor

Biopharma giant Pfizer is under market pressure Friday, after the U.S. Food and Drug Administration warned this week that its antipsychotic Geodon (ziprasidone ) and its generic versions can trigger a potentially fatal skin reaction, the company said late Thursday.

Known as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), the condition often begins as a rash which then spreads all over the body and is often accompanied by fever, swollen lymph nodes and organ inflammation.

As such, the FDA has insisted that a new warning be added to the drug's label to describe the condition, dubbed DRESS, in order to safeguard against future cases. So far, there have been no deaths associated with the drug, but the FDA reviewed six cases where DRESS appeared in patients taking the ziprasidone between 11 and 30 days after treatment began.

Geodon is used to treat bipolar I disorder and schizophrenia and works by minimizing hallucinations, delusions and other common symptoms of psychosis. The FDA said in a statement that 2.5 million prescriptions for oral formulations of ziprasidone were dispensed last year.

The FDA also urged any patients taking the drug and exhibiting signs of DRESS to immediately contact their doctors with the potential outcome of halting the treatment.

Back to news